When the Food and Drug Administration (FDA) announced last week that it was pulling the longtime prescription painkillers Darvocet and Darvon from the U.S. market because of concerns that the medications put users at greater risk for fatal heart problems, the drugs were already covered in red flags.
Propoxyphene, the active ingredient in Darvon and Darvocet, was approved by the FDA for mild to moderate pain relief more than 50 years ago and generated about 23 million prescriptions a year. Concerns were first raised about the safety of the drugs in 1978, but little was done until in 2006, when the advocacy group The Public Citizen petitioned the FDA to ban Darvocet, Darvon and the generic equivalents because of health concerns. Following the lead of U.K. health authorities, an FDA advisory panel narrowly voted to recommend a phase-out of the drugs in the U.S. market.
Problems continued to mount for propoxyphene. In 2009, the FDA issued a warning be placed on the drug’s safety label about the risk of fatal overdoses in patients using pain medications containing propoxyphene. The warning specified the risk of overdose with the drug at high doses by itself or in combination with other drugs or products that cause drowsiness, including alcohol, tranquilizers, sleep aids, antidepressants or antihistamines.
Also in 2009, the FDA launched a new safety study on the painkillers looking into the possibility that the drugs increased the risk of heart related complications and deaths. Data from that study became available earlier this year and led to the nationwide market withdrawal of all drugs containing propoxyphene. The data showed that even when taken at recommended doses, propoxyphene causes significant changes to the electrical activity of the heart causing serious and often fatal abnormal heart rhythms.
Last month, the FDA ordered that makers of propoxyphene remove the drugs from the market immediately and advised health care professionals to stop prescribing the drugs due to the increased risk of life-threatening events.